Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 278  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  [PDF Not available] *
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  Abstract
 ::  Introduction
 ::  Case report
 ::  Discussion
 ::  Acknowledgement
 ::  References
 ::  Article Figures

 Article Access Statistics
    Viewed1437    
    Printed71    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal


 


 
ARTICLE
Year : 1976  |  Volume : 22  |  Issue : 4  |  Page : 198-200

Chlorpromazine poisoning with abnormal electrocardiogram - (a case report)


Department of Medicine, Seth G. S. Medical College, and K. E. M. Hospital, Parel, Bombay-400 012., India

Correspondence Address:
J J Dalal
Department of Medicine, Seth G. S. Medical College, and K. E. M. Hospital, Parel, Bombay-400 012.
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 1032836

Rights and PermissionsRights and Permissions


 :: Abstract 

Abnormal electrocardiographic findings in a case of Chlorpro­mazine poisoning are presented. The manifestations and mecha­nisms of cardiac effects of phenothiazines have been discussed. Patients on prolonged phenothiazine therapy should have a regular cardiological follow up to avoid catastrophe. A pretreatment electro­cardiogram will help to detect the high risk patients.



How to cite this article:
Dalal J J, Dudani RA, Kusnoor V S, Acharya VN. Chlorpromazine poisoning with abnormal electrocardiogram - (a case report). J Postgrad Med 1976;22:198-200

How to cite this URL:
Dalal J J, Dudani RA, Kusnoor V S, Acharya VN. Chlorpromazine poisoning with abnormal electrocardiogram - (a case report). J Postgrad Med [serial online] 1976 [cited 2020 Feb 26];22:198-200. Available from: http://www.jpgmonline.com/text.asp?1976/22/4/198/42823



 :: Introduction Top


Chlorpromazine, 3-Chloro-l0- (3-dime­thyl aminopropyl) phenothiazine, is the most notable drug in the phenothiazine group of "tranquillizer" drugs.

Phenothiazines are being widely used, but the nature and frequency of the electrocardiographic abnormalities which they produce, have received little atten­tion. We report herein a case of 2hlor­promazine poisoning with an abnormal electrocardiogram (E.C.G.).


 :: Case report Top


J.K., a 20 year old male, was admitted to the K. E. M. Hospital, Bombay on 11.2.1975 with a history of ingestion of unknown number of chlorpromazine tablets. The patient was drowsy on ad­mission. He had a tachycardia of 120/min. and his blood pressure and tempera­ture were normal. There was no icterus and the remaining examination was un­remarkable.

Investigations revealed a haemoglobin of 13.8 gm% , W.B.C. count of 9,200 cells/cmm. with a normal differential count. Routine urine, Serum bilirubin, Serum electrolytes and blood urea nitrogen were normal. His SGOT, SGPT were 30 and 26 units respectively.

E.C.G. recorded a sinus tachycardia, P.R. interval of 0.2.0 sec. and prolonged Q.T. interval in leads V 1 , V 2 , V 3 (QT, = 460 m. sec.). There was ST-segment elevation with T-wave inversion in leads V 1 , V 2 ,V 3 ,See [Figure 1].

He was managed conservatively and his electrocardiogram on the fourth day was within normal limits See [Figure 2].


 :: Discussion Top


Chlorpromazine, apart from other toxic effects like agranulocytosis, jaundice, skin eruptions is known to give rise to orthostatic hypotension with abnormal tachycardia. These are related to its cen­tral effects and a direct depressant action on the myocardium.

The repolarisation phase is grossly affected in the E.C.G. Prolonged Q.T. interval with abnormal S.T. segments and T waves of low voltage or notched, have been described. [1],[5],[6] Various bundle branch blocks and ventricular arrhyth­mias giving rise to sudden death in pa­tients on long term phenothiazines are known. [3],[5] Conduction defects in the form of prolonged PR interval are known to occur with phenothiazine administra­tion. [4] His-Bundle electrograms have de­monstrated that these are distal blocks. Progression of these blocks in a patient with diseased conduction system could result in sudden death due to ventricular asystole.

Hollister and Kosek in 1565 have re­ported six cases of sudden death in other­wise healthy patients following treatment with phenothiazine derivatives. [5]

Patients with atherosclerotic heart disease, ventricular arrhythmias and conduction defects are more prone to this risk of sudden death. These drugs should be used with caution in elderly patients. Frequent electrocardiograms should be obtained in psychiatric patients on long term phenothiazine therapy.

The mechanism of arrhythmias in these patients has not yet been elucidated. Hypokalemia has been suggested, but studies of serum electrolytes to date have shown no deviation from normal. [6] Secondly, phenothiazine drugs may alter the catecholamine metabolism of the heart. [8]

Cautious administration of polarizing solution may be beneficial in these pa­tients with ventricular arrythmias. Beta adrenergic blocking drugs along with cardiac pacing have been used in suppres­sion of resistant ventricular arrhythmia. [9]

Histopathologically, interstitial foci of necrosis of myocardium with hyperplasia of smaller arterioles and capillaries have been described. [2] Lesions are distributed focally in the subendocardial regions where conduction system is more likely to be affected. [2],[7] The ST-T wave changes are probably because of this focal myocarditis. [7] These changes are rever­sible on withdrawal of the drugs.[10]


 :: Acknowledgement Top


We are grateful to the Dean, K. E. M. Hospital, for the kind permission to pub­lish this paper.

 
 :: References Top

1.Ban, T. A. and St. Jean, A.: The effect of phenothiazine on the Electrocardiogram. Canad. Med. Assoc. J., 51: 537-540, 1964.  Back to cited text no. 1    
2.Campbell, J. E.: Myocardial lesions asso­ciated with Chlorpromazine therapy. Amer. J. of Clin. Path., 34: 133-138, 1960.  Back to cited text no. 2    
3.Desautels, S., Filteau, C. and St. Jean, A.: Ventricular tachycardia associated with administration of Thioridazine hydrochloride. Canad. Med. Assoc. J., 90: 1030-1031, 1964.  Back to cited text no. 3    
4.Graupner, K. I. and Murphree, O. D.: Electrocardiographic changes associated with the use of Thioridazine, J. Neuro­psych., 5: 344-350, 1964.  Back to cited text no. 4    
5.Hollister, L. E. and Kosek, J. C.: Sud­den death during treatment with pheno. thiazine. J.A.M.A., 192: 1035-1038, 1965.  Back to cited text no. 5    
6.Huston, J. R. and Bell, G. E.: The effect of chlorpromazine on electrocardiogram. J.A.M.A., 198: 16-20, 1936.  Back to cited text no. 6    
7.Richardson, H. L., Graupner, K. I. and Richardson, M. E.: Intramyocardial lesions in patient dying suddenly and un­expectedly. J.A.M.A., 195: 254-260, 1966.  Back to cited text no. 7    
8.Richardson, H. L., Richardson, M. E. and Sheer, M. B.: Myocardial lesion pattern observed with phenothiazine therapy. J.A.M.A., 202: 3: 27, 1967.  Back to cited text no. 8    
9.Schoonmaker, F. W., Osteen, R. T. and Greenfield, J. C. Jr.: Thioridazine induc­ed ventricular tachycardia controlled with artificial pacemaker. Ann. of Int. Med., 65: 1076-1078, 1966.  Back to cited text no. 9    
10.Wendkos, M. H.: Cardiac changes related to phenothiazine therapy with special refe­rence to Thioridazine. J..hm. Geriatrics Soc., 15: 20, 1967.  Back to cited text no. 10    


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
© 2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow